Alert archive / Indiana / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 245, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Aug 17, 2000, 9:56 PM EST for Switzerland County, Indiana. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 17, 2000, 9:56 PM EST (02:56 UTC)
- Expired
- Aug 17, 2000, 10:30 PM EST
- In force
- 34 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
County Switzerland County, IN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 10:10 PM EST | Thunderstorm Wind 50 E | Vevay, IN | Trees down around Vevay and near Markland Dam. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 4:45 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 349 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 482 m²/s²
- 0-3 km storm-relative helicity
- 540 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.0
The text
As transmitted, in the capitals the NWS used until 2016.
586 WUUS51 KILN 180257 SVRILN INC155-180330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 956 PM EST THU AUG 17 2000 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SWITZERLAND COUNTY IN SOUTHEAST INDIANA... * UNTIL 1030 PM EST... * AT 956 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CENTRAL SWITZERLAND COUNTY...OR ABOUT 12 MILES NORTHEAST OF CARROLLTON...MOVING SOUTHEAST AT 35 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CENTER SQUARE... MARKLAND... VEVAY... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 8:25 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 17, 8:25 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
925 PM EDT THU AUG 17 2000
01Z SFC ANALYSIS SHOWS A WARM FRONT FROM NORTH OF INDIANAPOLIS TO
JUST SOUTH OF CINCINNATI. A SFC LOW PRESSURE SYSTEM WAS LOCATED
NEAR TERRE HAUTE. A COLD FRONT TRAILED FROM THE SFC LOW FROM CNTRL
IL TO CNTRL MO.
MODELS ARE NOT THAT MUCH HELP THIS EVENING. 18Z MESO ETA ALLUDES TO
A SFC LOW SOLUTION THAT SPLITS..WITH ONE AREA HEADING EAST ACROSS
NORTHERN OHIO. THIS DOES NOT SEEM TO FIT THE CURRENT SITUATION. IN
FACT...3 HOUR PRESSURE FALLS INDICATE THAT THE SFC LOW WILL TRACK
E/SE INTO SW OHIO OVERNIGHT...FOLLOWED BY THE COLD FRONT.
UPPER DIVERGENCE IS FORECAST TO BE AT ITS PEAK THROUGH 06Z. THIS
WILL CONTINUE TO DEVELOP SHOWERS AND THUNDERSTORMS OVER THE ENTIRE
REGION.
I AM CONCERNED WITH THE THREAT OF FLASH FLOODING ACROSS MY SWRN
CWFA. THIS REGION WILL GET HIT BY A ROUND OF SHOWERS AND
THUNDERSTORMS WITHIN THE NEXT 2 TO 3 HOURS...FOLLOWED BY ANOTHER
ROUND OVERNIGHT WITH THE COLD FRONT. PRECIPITABLE WATERS ARE
HIGH...AND KILN RADAR IS NOW ESTIMATING 2 TO AS MUCH AS 3 INCH
RAINFALL AMOUNTS PER HOUR OCCURRING OVER INDIANA. WILL ISSUE A
FLASH FLOOD WATCH FOR THIS REGION.
.ILN...FLASH FLOOD WATCH UNTIL 4 AM EDT FOR
OHZ077-078-INZ073>075-080-KYZ089>096
HICKMANIn the hours before
Special weather statement, Aug 17, 4:55 PM EST, 5 hours 1 minute before
INZ050-058-059-066-073>075-080-KYZ089>096-098-OHZ042-051>053-060>062- 070>072-077-078-172300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 555 PM EDT THU AUG 17 2000 ...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHEAST INDIANA AND NORTHERN KENTUCKY UNTIL 1100 PM EDT (1000 PM EST)... ...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING ACROSS SOUTHWEST OHIO...EAST CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY... SOME CITIES IN THE RISK AREA INCLUDE CINCINNATI...DAYTON... VERSAILLES...OWENTON AND FALMOUTH. A WARM FRONT WAS LOCATED NORTH OF INDIANAPOLIS TO JUST SOUTHWEST OF CINCINNATI LATE THIS AFTERNOON. AS THE WARM FRONT MOVES SLOWLY NORTHEAST ACROSS THE REGION...WARM...MOIST AIR ASSOCIATED WITH THE FRONT WILL PRODUCE SHOWERS AND THUNDERSTORMS. SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER CENTRAL KENTUCKY AND WEST CENTRAL INDIANA LATE THIS AFTERNOON. THIS TREND IS EXPECTED TO CONTINUE INTO THE EVENING HOURS. SOME OF THE STORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA SOURCE FOR UPDATES AND POSSIBLE WARNINGS. HICKMAN
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 8:18 PM EST | Severe Thunderstorm Warning | ILN | Franklin, Ripley | 57 min |
| Aug 17, 8:52 PM EST | Severe Thunderstorm Warning | ILN | Dearborn, Ohio | 53 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.